DOGS
COMMUNITY
puppy ate 1mg of a suboxone pill
Avatar_f_tn
by mestiza, Jan 01, 2011
my 10 lb shitzu-pomeranian mix puppy ate about 1 mg or less than a suboxone pill.  Vets are closed.  She seems a bit lethargic.  She wont take a step she just lays down wherever I put her. Please help me what can I do? I did not induce vomiting because suboxone disolves in the mouth and by the time I noticed I think it would of been too late.  I am keeping a close watch on her.  How will I know if she is in distress? Please please help me!
Related Discussions
Member Comments (9)
1436598_tn?1332900133
by deadgamegrrl, Jan 01, 2011
Hi!

I answered your other post before I saw this one.  That seems like a lot of medication for such a small dog.  I would get her to an Emergency vet ASAP for evaluation.  In the meantime, I would make sure she is still breathing evenly, not too shallow or erratic. Is she eating or drinking?
82861_tn?1333457511
by JaybayBlank, Jan 01, 2011
Get her to an ER vet NOW.  Lethargy is a sign that she is already in trouble.
462827_tn?1333172552
by Misfits4MeBlank, Jan 01, 2011
I agree with the above responses........

How many hours has it been? Is she any better? It could be wearing off by now.....

SUBOXONE is a class of Opiates....Yes, like Opium!  It is actually used for pain management in dogs and drug addiction in people......However, your girl has had a very high dose.......

Sedation is the #1 side effect and it's also used for this purpose......It can be taken 2-4 times a day for pain....Overdose is rare in people, but I don't know about puppies.....You didn't say how old a puppy she is.......

The reason she cannot walk is that she is "loaded"! Don't force her to stand....And don't put her up on a couch or anything elevated.....(She can fall & break a limb).

It is processed through the Liver, so flushing the Kidneys would not help.....

Watch her breathing!!! Is it normal? Another side effect is slow rate of breathing.....This is common, but she can also quit breathing!  This is what you need to worry about.....
Watch closely! The effects should start wearing off  after 6-8 hrs.

I don't know what an ER Vet would do in this case.....Possibly Oxygen to help her breathing & Medication to protect the liver from damage......

Please, come back and let us know what you find out & how she is........Karla
82861_tn?1333457511
by JaybayBlank, Jan 01, 2011
One mg of Suboxone is a TREMENDOUS overdose for a dog.  It could easily overdose an opiate-naive human.  Your dog will die of pulmonary failure if you don't get her to a vet immediately.
462827_tn?1333172552
by Misfits4MeBlank, Jan 02, 2011
Please come back and let us know about your puppy......Karla
Avatar_f_tn
by mestiza, Jan 03, 2011
Thanks to everyone that responded.  My baby girl is fine!  After a couple of hours she was her normal self.   I of course kept her with me and checked  her breathing and her heartbeat. I had the pill on my nightstand and went to the restroom and when I came back I noticed my nightstand looked wet as if she had licked it.  I panicked immediately, then I noticed the pill on my blanket.  It was broke in half and both pieces were there except for a tiny  corner.  Much to my surprise, she didn't eat it, I have learned my lesson and will never leave anything that can potential harm her.  It scared the heck out of me, thank goodness, I never would have forgiven myself if I had lost my baby I love her and her brother simba so much.  Once again thank you all!
462827_tn?1333172552
by Misfits4MeBlank, Jan 03, 2011
Oh Good.....Thank you for the response....I'm so glad she's fine!  Nothing like learning lessons the hard way. :(  Happens here, too. Even though I always think all bases are covered!

Take care & Happy New Year!     Karla
1436598_tn?1332900133
by deadgamegrrl, Jan 03, 2011
I'm so glad she is okay!!  I love happy endings!
Avatar_f_tn
by DrOswald, Dec 07, 2012
To the person who said 1 mg of Suboxone would overdose a opiate-naive human.. That is absolutely incorrect. "Overdose" on Suboxone is literally impossible. Mixing Suboxone with alcohol, anti-anxiety, anti-depressants or any other CNS Depressant can cause severe breathing problems (even death) especially while sleeping when the rate of breathing is naturally more shallow. But Suboxone ALONE (especially at a very low dose such as 1mg) is highly unlikely to cause these problems in healthy people with no pre-existing breathing problems or conditions. Suboxone is generally dosed in 2mg tabs/strips to opiate addicts. Even if the person is not an addict, or has never used opiates, a dose as low as 1mg, or even 2mg isn't likely to get the person "loaded." A ten pound dog, maybe. But not a full-grown adult. It is certainly not enough to kill a person, even if they were also taking other Central Nervous System Depressants, and had asthma. Only moderate to high doses of Suboxone (8mg and up) mixed with CNSD's are likely to cause severe breathing problems that can result in death. Even children under the age of 5 have been known to consume unattended Suboxone and only suffer from nausea, vomiting and diarrhea, along with some crankiness due to the stomach discomfort. I hope this information helps!
Dr. Oswald, Ph. D and Licensed Addiction Medicine Admin. and Treatment Specialist.